Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 13, NWS Huntsville, AL

February 18, 2009Cullman County, Marshall County, Morgan County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Feb 18, 2009, 1:45 PM CST for Cullman County, Marshall County, Morgan County, Alabama. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 18, 2009, 1:45 PM CST (19:45 UTC)
Expired
Feb 18, 2009, 2:30 PM CST
In force
45 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon

Counties Cullman County, AL, Marshall County, AL, Morgan County, AL

The radar

The Northeast Alabama radar (KHTX), 71 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 18, 2:03 PM CSTFUNNEL CLOUDBaileyton, ALCULLMAN COUNTY EMA RELAYED A SPOTTER REPORT OF A FUNNEL CLOUD NEAR BAILEYTON.
Feb 18, 2:18 PM CSTFUNNEL CLOUD5 Ne Albertville, ALMARSHALL CO EMA RELAYED A SPOTTER REPORT OF A FUNNEL CLOUD NEAR THE INTERSECTION OF AL HIGHWAY 75 AND AL HIGHWAY 68.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 18, 12:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.8 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2009-02-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2009-02-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 604 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
604 m²/s²
0-3 km storm-relative helicity
698 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 181945
SVRHUN
ALC043-095-103-182030-
/O.NEW.KHUN.SV.W.0013.090218T1945Z-090218T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
145 PM CST WED FEB 18 2009

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CULLMAN COUNTY IN NORTH CENTRAL ALABAMA...
  SOUTHEASTERN MORGAN COUNTY IN NORTH CENTRAL ALABAMA...
  CENTRAL MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 230 PM CST

* AT 145 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  EVA...AND MOVING EAST AT 50 MPH. ADDITIONAL STORMS ARE LOCATED     
  NEAR ARAB...AND JUST SOUTH OF BATTLEGROUND...ALL OF WHICH ARE      
  MOVING EAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HULACO...BAILEYTON...
  JOPPA...
  ARAB...EDDY...
  UNION GROVE...
  MOUNTAIN VIEW...GUNTERSVILLE...
  RABBIT TOWN...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

LAT...LON 3436 8703 3448 8609 3445 8609 3444 8611
      3442 8611 3441 8613 3440 8613 3440 8611
      3428 8611 3425 8644 3426 8645 3426 8648
      3424 8652 3419 8702
TIME...MOT...LOC 1945Z 265DEG 47KT 3429 8672

$$

BCC
1 follow-up statement
000 
WWUS54 KHUN 182009
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
209 PM CST WED FEB 18 2009

ALC043-103-182019-
/O.CAN.KHUN.SV.W.0013.000000T0000Z-090218T2030Z/
MORGAN AL-CULLMAN AL-
209 PM CST WED FEB 18 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CULLMAN AND
SOUTHEASTERN MORGAN COUNTIES IS CANCELED...

WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE BAND OF STORMS HAS 
WEAKENED...AND IS NO LONGER SEVERE. THEREFORE THE WARNING HAS BEEN 
CANCELED FOR CULLMAN AND MORGAN COUNTIES.

A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY 
EVENING FOR NORTHERN ALABAMA.

LAT...LON 3429 8646 3429 8648 3431 8648 3431 8656
      3442 8657 3448 8609 3445 8609 3444 8611
      3442 8611 3441 8613 3440 8613 3440 8611
      3428 8611 3425 8644
TIME...MOT...LOC 2009Z 265DEG 47KT 3431 8634

$$

ALC095-182030-
/O.CON.KHUN.SV.W.0013.000000T0000Z-090218T2030Z/
MARSHALL AL-
209 PM CST WED FEB 18 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM CST
FOR CENTRAL MARSHALL COUNTY...

A TORNADO WARNING IS ALSO IN EFFECT FOR CENTRAL MARSHALL COUNTY 
UNTIL 215 PM CST.

AT 209 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNTAIN VIEW...OR ABOUT 6 MILES EAST OF ARAB...MOVING
EAST AT 55 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
GUNTERSVILLE...RABBIT TOWN...COLUMBUS CITY...HUSTLEVILLE AND MCVILLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR NORTHERN ALABAMA.

LAT...LON 3429 8646 3429 8648 3431 8648 3431 8656
      3442 8657 3448 8609 3445 8609 3444 8611
      3442 8611 3441 8613 3440 8613 3440 8611
      3428 8611 3425 8644
TIME...MOT...LOC 2009Z 265DEG 47KT 3431 8634

$$

BCC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 18, 11:40 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Feb 18, 11:40 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1140 AM CST WED FEB 18 2009

.UPDATE...18Z AVIATION.
&&

.AVIATION...
CLOUD COVER IS BREAKING UP ACROSS NW AL AND BEGINNING TO BREAK UP
ELSEWHERE ACROSS NRN AL. BKN DECK MAY SCATTER OUT AT MSL EARLY THIS
AFTN...BUT EXPECT TSRA DEVELOPMENT TO CAUSE SKIES TO GO BACK TO BKN.
TSRA SHOULD REMAIN SCATTERED ENOUGH ACROSS NWRN AL TO HAVE ONLY A
VCTS AT MSL...BUT ENOUGH DEVELOPMENT SHOULD OCCUR FURTHER EAST TO
WARRANT A TEMPO AT HSV. COLD FRONT WILL PUSH INTO NRN AL BY EARLY
EVENING...ALLOWING FOR A PERIOD OF SCTD CONDITIONS BEFORE MORE MVFR
CIGS ASSOCIATED WITH THE NEXT UPPER TROUGH BUILD IN. THOSE SHOULD
BREAK UP MID MORNING TMRW.
&&

.DISCUSSION...ISSUED 1030 AM CST WED FEB 18 2009...
ROUND 1 OF THIS SYSTEM HAS PASSED THROUGH THE REGION WITH RELATIVELY
LITTLE IMPACT. AREA OF SHRA/SCTD TSRA PUSHED THRU OVERNIGHT AND WAS
CLEAR OF THE CWFA BY 12Z. NOW ATTENTION SHIFTS TO REDEVELOPMENT FOR
THIS AFTN. IN THE MEANTIME...HAVE SEEN MAINLY JUST VERY LT SHRA HERE
AND THERE...AND AS EXPECTED...VIS SAT IMAGERY SHOWS BREAKS IN THE
CLOUDS BECOMING MORE COMMON ACROSS ALL OF NRN AL...BUT ESPECIALLY
ACROSS THE NW. THE FULL CLEARING LINE CORRESPONDS TO AN INITIAL WIND
SHIFT RIGHT ALONG THE MISSISSIPPI RIVER...WITH THE COLD FRONT NOW
THROUGH THE LITTLE ROCK AREA...AND A SECONDARY FRONT BACK IN THE
MO/AR OZARKS. CLOSER TO HOME...THE AIR MASS IS RATHER WARM AND MOIST
WITH AIR TEMPS ALREADY IN THE MID 60S AND DEWPTS APPROACHING
60...WHILE JUST TO THE EAST...BOTH ARE STILL IN THE LOWER 50S.

WITH THE DRY SLOT ALREADY BEGINNING TO ERODE AWAY OUR CLOUD COVER
AND TEMPS BEGINNING TO RISE...IT IS NO LONGER A QUESTION OF IF WE
DESTABILIZE...BUT HOW MUCH. WILL BE INCREASING HIGH TEMPS FOR THE
DAY CONSIDERING CURRENT OBS AND THE EXPECTED INCREASE IN SUNSHINE.
AFTN CONVECTIVE POTENTIAL HINGES UPON HOW MUCH LOWER-LVL MOISTURE
REMAINS IN PLACE AS THE UPPER DRY SLOT WORKS IN. PER THE LATEST SPC
MESOANALYSIS...MLCAPE IS REACHING 500 J/KG ACROSS NRN MS...SBCAPE
CLOSE TO 1000. ABOUT THE ONLY GOOD NEWS AT THIS POINT IS THAT THE
DESTABILIZING AIR MASS STILL LAGS BEHIND THE AREA OF STRONGEST
LOW-LVL SHEAR. HOWEVER...STILL EXPECT THERE TO BE SUFFICIENT SHEAR
FOR DMG WINDS FOR THE BULK OF THE EVENT...THOUGH AN ISLTD TORNADO
CANNOT BE RULED OUT.

IN TERMS OF THE FCST UPDATE: WILL BE RAISING TEMPS...PROBABLY AT
LEAST 5 DEGREES CONSIDERING CURRENT TRENDS. FOR POPS...THE DRY SLOT
MAY LIMIT PCPN COVERAGE...BUT FEEL WRN PORTIONS OF THE AREA WILL
NEED SLIGHTLY HIGHER POPS IN LIGHT OF CURRENT TRENDS. SKY COVER WILL
ALSO NEED SOME MINOR TWEAKING.
&&

.PREV DISCUSSION /ISSUED AT 355 AM CST/...
THE FRONT WILL CROSS THE AREA DURING THE LATE AFTN INTO THE EARLY
EVENING. INCREASED POPS A LITTLE FOR THE 00-06Z TIMEFRAME...AS IT
LOOKS THE FRONT WONT CROSS THROUGH THE HUNTSVILLE METRO UNTIL
00-02Z...AND ACROSS THE AL/GA BORDER BY 03-04Z. CAA WILL BE QUITE
STRONG BEHIND THE FRONT...WITH TEMPS FALLING FROM HIGHS IN THE 60S
IN MOST AREAS THIS AFTN...INTO THE 30S OVERNIGHT.

DRY WEATHER AND BELOW SEASONAL TEMPS ARE EXPECTED FOR THE REMAINDER
OF THE SHORT TERM AS A HIGH PRESSURE SYSTEM MOVES SWRD THROUGH THE
PLAINS.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...
THE SFC HIGH WILL BUILD SEWRD INTO THE GOM DURING FRI AND INTO
SAT...AS A STRONG SHORT WAVE BEGINS TO DIG QUICKLY SWRD THROUGH THE
ERN CONUS. AN ATTENDANT SFC LOW WILL MOVE SEWRD FROM THE UPR MIDWEST
ON SAT...WITH A COLD FRONT NEARING THE TN VALLEY DURING THE DAY.
TIMING DIFFERENCES BTWN THE GFS AND ECMWF REMAIN TO BE
RESOLVED...HOWEVER THE GFS ENSEMBLE MEAN APPEARS TO OFFER A DECENT
COMPROMISE AT THIS POINT. THIS WOULD PLACE THE COLD FONT MOVING
ACROSS OUR CWFA DURING THE AFTN/EARLY EVENING HOURS SAT. POST
FRONT...THERMAL/MOISTURE PROFILES BTWN MODEL SOLNS ARE ACTUALLY
FAIRLY SIMILAR WITH REGARDS TO THE SYSTEM. SO...UTILIZED THE GFS
BUFR SOUNDINGS BUT MOVED BACK THE TIMING 6-9 HOURS. THE RESULT
WOULD IMPLY MOSTLY A -RA EVENT AHEAD OF THE FRONT...WITH A LGT MIX
OR CHANGEOVER DURING SAT AFTN FROM WEST TO EAST AS CAA TAKES PLACE
ACROSS THE AREA. THE EARLIER 12Z ECMWF EVEN SHOWED CYCLOGENESIS IN
THE GOM...AND BROUGHT THAT SYSTEM NEWRD ACROSS THE SERN US IN A
POSITION THAT WOULD BE CLIMATOLOGICALLY FAVORABLE FOR SNOW FOR OUR
AREA. HOWEVER...HAVE NOTED THAT THE 00Z RUN HAS BACKED OFF OF THIS
SOMEWHAT. BUT...THE LARGE SCALE PICTURE OFFERED BY MED RANGE
GUIDANCE AND SEVERAL OF THE ENSEMBLE MEMBERS WOULD SUGGEST AT LEAST
WEAK LOW DEVELOPMENT LOOKS POSSIBLE IN THE GOM BY LATE SAT. THE
SUBSEQUENT MOVEMENT OF THAT SYSTEM STILL IS IN QUESTION.
BUT...RUN TO RUN AND SPATIAL TRENDS WOULD TAKE IT PERHAPS A
LITTLE TOO FAR SOUTH AT THIS POINT TO BRING ANY SIGNIFICANT PRECIP
TO OUR AREA. OVERALL...THIS LOOKS LIKE A GENERALLY LGT PRECIP
EVENT AT THIS POINT...BUT THIS WILL STILL BE ONE TO WATCH.

STRONG CAA TAKES PLACE IN THE WAKE OF THIS SYSTEM LATE SAT INTO SUN.
GIVEN CURRENT THERMAL PROFILES...THINK HIGHS WILL STRUGGLE TO GET TO
40 ON SUN...AND BELIEVE ITS QUITE POSSIBLE THAT IF CURRENT MODEL
TRENDS HOLD...THAT HIGHS MAY NOT REACH THE FREEZING MARK IN SOME
AREAS ON SUN.

BEYOND...HEIGHTS WILL SLOWLY BUILD ACROSS THE CONUS AS THE SFC RIDGE
BUILDS EWRD. MED RANGE GUIDANCE IS FAIRLY CONSISTENT IN SHOWING A
SERIES OF SHORT WAVES TRAVERSING THE REGION TUE AND WED.
THUS...INCLUDED A SLGT CHANCE POP AT THIS TIME.
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

UPDATE/AVIATION...BCC
PREV DISCUSSION...KDW.03
Hazardous weather outlook, Feb 18, 12:05 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1205 PM CST WED FEB 18 2009

ALZ001>010-016-TNZ076-096-097-190500-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1205 PM CST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

INCREASING SUNSHINE THIS AFTERNOON WILL ALLOW THE AIR MASS TO
DESTABILIZE THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL
DEVELOP AHEAD OF AN APPROACHING COLD FRONT...AND THE COMBINATION OF
UNSTABLE AIR AND WIND SHEAR ALOFT WILL ALLOW SOME THUNDERSTORMS TO
BECOME SEVERE. PRIMARY THREATS FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS...THOUGH LARGE HAIL IS ANOTHER POSSIBILITY...AND
AN ISOLATED TORNADO CANNOT BE RULED OUT.

DUE TO THE TIMING OF THE COLD FRONT...THE PROBABILITY OF SEVERE
THUNDERSTORMS IS HIGHER ALONG AND EAST OF INTERSTATE 65. THE COLD
FRONT WILL MOVE INTO SOUTHERN MIDDLE TENNESSEE AND NORTHWEST ALABAMA
BETWEEN 2 AND 4 PM...AND OVER THE REMAINDER OF NORTH ALABAMA FROM 5
TO 8 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A COLD FRONT WILL DROP THROUGH THE REGION ON SATURDAY...BRINGING A
CHANCE OF LIGHT RAIN OR SNOW.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
LIKELY THIS AFTERNOON AND EVENING.

BCC

In the hours before

Special weather statement, Feb 18, 12:52 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1252 PM CST WED FEB 18 2009

ALZ016-181915-
CULLMAN-
1252 PM CST WED FEB 18 2009

...SIGNIFICANT WEATHER ALERT FOR NORTHERN CULLMAN COUNTY UNTIL 115
PM CST...

AT 1252 PM CST...SATELLITE IMAGERY AND WEATHER SERVICE DOPPLER RADAR
INDICATED THAT THUNDERSTORMS WERE DEVELOPING QUICKLY NEAR ADDISON IN
NORTHERN WINSTON COUNTY...MOVING EAST AT 50 MPH.

WINDS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  WEST POINT...BATTLEGROUND.
  SOUTH VINEMONT...BALDWIN.
  CULLMAN...PHELAN.
  FAIRVIEW...BAILEYTON.

THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CST WEDNESDAY EVENING
FOR NORTHERN ALABAMA.

27

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 18, 1:13 PM CSTSevere Thunderstorm WarningHUNCullman, Marshall, Morgan32 min
Feb 18, 1:47 PM CSTTornado WarningHUNMarshall28 min
Feb 18, 2:13 PM CSTTornado WarningHUNDeKalb, Marshall32 min
Feb 18, 2:33 PM CSTSevere Thunderstorm WarningHUNDeKalb27 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.